WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Marijuana Overdose: Symptoms and Treatment

By Steph Coelho
It’s possible to overdose on marijuana. Here’s how to spot an overdose and treat it.

Marijuana is one of the most widely used drugs in the U.S., according to the National Institute on Drug Abuse. There are no reports of fatal marijuana overdoses, but it is possible to overdose on cannabis. Symptoms range from mild to severe. 

Dr. Aaron Weiner, a clinical psychologist and addiction specialist, tells WebMD Connect to Care that marijuana overdoses have increased in recent years—especially in states that have legalized cannabis for either medical or recreational use. 

Marijuana Overdose Symptoms

Can you overdose on marijuana? Yes, but unlike overdoses of other illicit drugs, a marijuana overdose won't likely be fatal. 

Here are are the symptoms you may experience if you overdose on weed:

  • High levels of anxiety
  • Panic attack
  • Rapid heart rate 
  • Difficulty conversing
  • Poor coordination
  • High or low blood pressure 
  • Nausea and vomiting 
  • Extreme confusion and memory problems 
  • Paranoia
  • Hallucinations 

Milder overdoses are typically characterized by nausea, anxiety, lethargy, dizziness, and paranoia, says Dr. Weiner. This set of symptoms is sometimes termed “greening out.” He adds that THC overdose signs include cannabinoid hyperemesis syndrome (CHS) and marijuana-induced psychosis (MIP). The former involves bouts of severe vomiting and abdominal pain—usually lasting for less than 24 hours. 

Courtney Allen-Gentry, an Advanced Holistic Public Health Nurse, says that marijuana overdose is unlikely with smoking or vaping. You are a lot more likely to overdose on weed edibles because it’s difficult to determine the exact dosing. 

What You Should Do

When you or a loved one overdoses on marijuana, Dr. Weiner recommends a visit to urgent care. If your loved one is experiencing a psychotic break due to a weed overdose, keeping them safe is vital, urges Dr. Weiner. 

In the meantime or for milder cases, RN Allen-Gentry suggests hydrating with lemon juice in water, which helps neutralize terpenes and counteracts the dehydrating effects of THC. She adds that “chewing black peppercorns will shift discomfort due to terpenes.” 

Get Help Now 

Did you know that it’s possible to become addicted to marijuana? According to the CDC, approximately 1 in 10 users become addicted and young people are even more likely develop an addiction.

If you or a loved one is struggling with marijuana addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources for Marijuana Addiction